• weight gain

    Asked by jojosmom on Friday, February 8, 2013

    weight gain

    I just finished chemo 10 days ago. Thought I did pretty good, no vomitting, very dry skin, tired but the weight gain is so frustrating. I had lost 110 lbs and kept it off for 11 years and now I've gained 15 pounds just like that. My primary dr I saw yesterday said, you gained weight on chemo? Yea I did. I start radiation in 3 weeks or so. Has anyone else gained weight ? I haven't been eating alot even.

    6 Answers from the Community

    6 answers
    • GregP_WN's Avatar

      Sorry for the frustration. I was in the opposite direction, three different times that I have been treated, I lost around 50# each time. So by calculations, I should weigh about 50# now..... But seriously, I believe it's the steroids that make you gain, I was on some, but my chemo was hard on me, and I couldn't eat much. Radiation the last time was tough for me too, sores in my mouth and I lost 45 this time. But, I'm back to the fatness that I used to be with no signs of slowing down. So now I'm frustrated for getting plump again. We can't win!

      over 3 years ago
    • nancyjac's Avatar

      I gained 35 pounds during active treatment, but not from chemo. I would guess you were given steroids before each chemo treatment to prevent the nausea. That is what causes weight gain not the chemo drugs. I gained and lost the same 5 pounds each chemo cycle. But what did me in was the forced inactivity from chemo and radiation induced fatigue as well as down time during surgeries and their recovery periods when I couldn't exercise. I finally have enough energy back to start losing the weight again and have lost about 15 pounds in the last 6 weeks.

      over 3 years ago
    • cris' Avatar

      I have two more treatments of chemo left & yes I have gained 20 or more pounds, I was told from my doctor it was from the steroids & not being as active as I was before I was diagnosed. Best of luck to you, & what I have been told it does get better...

      over 3 years ago
    • Nomadicme's Avatar

      Congratulations on your initial weight loss. The good news is you know how to manage weight loss, and now that you're done with chemo you can focus on that. Your primary care Dr seems very ignorant, and I would find another primary in a hurry. Weight loss during chemotherapy is a very common and concerning side effect for breast cancer patients. The steroids given with treatment increase appetite as well as having other nasty effects. ASCO (American society of clinical oncology), the biggest oncologist organization in the world, has 100s of abstracts detailing this issue (which is why I think you should get yourself a more informed primary care Dr).
      Personally, my weight gain came after the chemotherapy. I'm thinking Tamoxifen, may e some self pity (feeding my sorrow, not working out enough?). This weight gain also seems common, hope you can be stronger than I was and avoid it. All the best.

      over 3 years ago
    • Nomadicme's Avatar

      Sorry I meant weight GAIN not loss during chemotherapy for breast cancer

      over 3 years ago
    • Loafer's Avatar

      I gained 10 pounds on chemo. It is related to water retention and steroids. I finished chemo on 1/4 and am now just back to my pre-chemo weight. I am eating the same and have increased walking on treadmill. Please be patient with yourself!!!

      over 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more invasive (infiltrating) ductal carcinoma questions.  Also, don't forget to check out our Invasive (Infiltrating) Ductal Carcinoma page.